To the Editor.
—Infections are major medical complications of drug abuse.1,2 Patients seen initially with fever and a history of parenteral drug abuse should be admitted to a hospital and their condition evaluated for infection. Although drug withdrawal itself can cause fever, similar to that seen in delirium tremens in an alcohol user, there is no way to rule out infection based on the initial clinical and laboratory data. Empirical antibiotic therapy is usually begun for these patients after appropriate cultures are obtained.3 There is a subgroup of these patients with fever in which cultures are negative and an infection cannot be verified. In addition, a previous study showed that Gram-negative organisms could be cultured from samples of street heroin.4 Could endotoxin contamination of the injected materials be the cause of the fever in these patients? Furthermore, some of the drug abusers experience sudden death after injection of
Tuazon CU, Elin RJ. Endotoxin Content of Street Heroin. Arch Intern Med. 1981;141(10):1385-1386. doi:10.1001/archinte.1981.00340100141032